



Virtual Consultation Meeting on Global Citizenship Education

for Southeast Asian Countries

Tuesday, 31 August 2021 | 13:00 – 16:30 (GMT+7)

CONCEPT NOTE

Background

Global Citizenship Education (GCED) has been recognized as a critical element to equip learners with knowledge, values, skills, and attitudes so that they can contribute positively as active and responsible citizens to realizing a more peaceful, just, inclusive and sustainable future. This recognition is embodied in the inclusion of GCED into Target 4.7 of Sustainable Development Goals (SDGs) and Education 2030 in 2015. Since then, UNESCO Member States have been striving to intensify their efforts for mainstreaming GCED into their education system, including policies, curricula, teacher education and student assessment.

However, the progress in realizing SDG 4, including Target 4.7, is deemed as "too slow" (The Sustainable Development Goals Report 2020). The COVID-19 pandemic, without a doubt, has reversed the advancements made in education and exacerbated social issues, including discrimination, racism, hate speech and disinformation. At the same time, the unprecedented educational and social challenges resulting from the pandemic has made the global community further recognize the significance of implementing GCED in addressing the issues. With less than ten years before the conclusion of the SDGs in 2030, more commitment and actions from all stakeholders are required to ensure the achievement of the education goals, including GCED.

Against this background, the Asia-Pacific Centre of Education for International Understanding (APCEIU) and the SEAMEO Secretariat will co-organize a virtual consultation meeting on GCED with Southeast Asian countries. The meeting aims to gather key representatives from Southeast Asian countries to update on the GCED implementation and discuss the challenges and opportunities faced on the ground. Moreover, participants are

expected to discuss possible areas of cooperation on GCED among Southeast Asian countries, SEAMEO and APCEIU to expedite the realization of Target 4.7 that also aligns with SEAMEO Priority Area No. 7 on "Adopting a 21st Century Curriculum" and SEAMEO Strategic Plan 2021-2030 Culture Priority Areas on enhancing "Peace and Inter-Cultural Understanding" and "Literacy and appreciation in the modern world".

The meeting will also be an opportunity for participating Southeast Asian countries to share their current action plans as a follow-up to the "Sub-Regional Workshop on GCED in Southeast Asia" organized by APCEIU and SEAMEO back in 2019. Moreover, through receiving information about other country's experiences and best practices, the meeting is expected to strengthen the GCED Network in the region further.

Objectives

- To share the experiences, best practices and current status of GCED implementation in each participating Southeast Asian country following the 2019 'Sub-Regional Workshop on Global Citizenship Education in Southeast Asia'.
- 2. To discuss challenges faced by each country while promoting GCED and opportunities to enhance further the promotion of GCED on the national and regional levels.
- 3. To provide an opportunity for participating Southeast countries to outline future action plans on GCED.
- 4. To identify possible collaborative projects between Southeast Asian countries, SEAMEO and APCEIU on GCED.
- 5. To expand and intensify GCED Network in the region.

Expected Outputs

• A mapping of the current status, challenges and opportunities on GCED implementation in each participating Southeast Asian country.

• Future action plans from each participating Southeast Asian country to realize GCED.

• Identification of possible areas of collaboration on GCED between Southeast Asian

countries, SEAMEO and APCEIU.

Participants

Approximately 50 representatives from the Ministry of Education, National Commission for

UNESCO and/or education-related institutions from the SEAMEO Member States, SEAMEO

Secretariat and Centres and APCEIU are expected to participate in this virtual consultation

meeting

Organization

The meeting will be held virtually via ZOOM on Tuesday, 31 August 2021, 13:00 - 16:30

(GMT+7).

Prior to the meeting, representatives from participating countries will be requested to share a

brief outline of GCED practices, challenges and opportunities along with an action plan on

how GCED will be further enhanced in the country with the organizers on or before Tuesday,

24 August 2021.

Contact Person

Ms Anti Rismayanti

Learning Innovation

and Information Specialist

SEAMEO Secretariat

Tel: +66-(0)-2391-0144

E-mail: anti@seameo.org

Ms Maggie Yang

Assistant Programme Specialist

Office of External Relations and

Information, APCEIU

Tel: +82-70-4185-8548

E-mail: maggieyang@unescoapceiu.org





Virtual Consultation Meeting on Global Citizenship Education

for Southeast Asian Countries

Tuesday, 31 August 2021 | 13:00 – 16:30 (GMT+7)

TENTATIVE PROGRAMME

| Time | Programme |
|--|---|
| 13:00 – 13:15 (15 mins) | [Opening] |
| | SEAMEO Colours |
| | SEAMEO Song |
| | Opening Remarks from APCEIU Director |
| | Welcoming Remarks from SEAMEO Secretariat Director |
| | Group Photo |
| | Introduction of Agenda |
| 13:15 – 13:25 | [Ice-Breaking] |
| (10 mins) [ICE-Breaking] | [lee-Breaking] |
| | [Session 1] |
| 13:25 – 13:35 | Presentation on the Current Status on GCED Implementation and |
| (10 mins) | APCEIU Efforts in Southeast Asia |
| | Presenter: Dr Hyun Mook Lim (Director, APCEIU) |
| 13:35 – 13:40 | Break |
| (5 mins) | |
| 13:40 – 14:40 (60 mins 10 mins each) | [Session 2] |
| | Country Presentations on GCED Implementation: |
| | Brunei Darussalam |
| | Cambodia |
| | Indonesia |
| | • Lao PDR |
| | Malaysia |
| | Myanmar |
| | Moderator: Dr Kritsachai Somsaman (Deputy Director for |
| | Administration and Communication, SEAMEO Secretariat) |

| 14:40 – 14:50 (10 mins) | Break |
|----------------------------|---|
| | [Session 3] |
| | Country Presentations on GCED Implementation: |
| | Philippines |
| 14:50 – 15:40 | Singapore |
| (50 mins | Thailand |
| 10 mins each) | Timor Leste |
| | • Vietnam |
| | Moderator: Ms Piyapa Su-angavatin (Knowledge Management |
| | Manager, SEAMEO Secretariat) |
| 15:40 – 15:45 | Break |
| (5 mins) | |
| | [Session 4] |
| 15:45 – 16:25 | Group Discussion on possible areas of cooperation |
| (40 mins) | Moderator: Mr Jay Jaehong Kim (Head, Office of External Relations |
| | and Information, APCEIU) |
| 16:25 – 16:30 | Closing |
| (5 mins) | |